More Useful Stuff
- +10 Things You Probably Always Believed About Erectile Dysfunction That Are Complete Myths
- +Think You'd Notice If You Had A Heart Attack? Think Again
- +This Is The #1 Killer Of Men. Make Sure You Avoid It
- +The Invisible Health Condition Behind Everything From Heart Disease To Erectile Dysfunction
- +This "Healthy" Habit Could Actually Triple Your Chances Of A Heart Attack
Want your heart to be as strong as a bear’s? Research has found a new possible treatment for arrythmia (an abnormal heart rate) in an unlikely place: Bear poop.
A chemical in bear bile, a fluid that aids in digestion, may regulate the heart’s rhythm in people who have had a heart attack, according to a recent study by Imperial College London. (The chemical, ursodeoxycholic acid—UDCA—can be synthetically produced in a lab, so there’s no need to hit up your local zoo.)
“These findings are exciting because the treatments we have now are largely ineffective at preventing arrhythmia in patients who develop an abnormal heart rhythm after a heart attack,” the study’s author Julia Gorelik, Ph.D., told the Daily Mail. “Our results from the lab suggest that UDCA could help the heart muscle conduct electrical signals more normally.”
It could be a decade before any medication made from UDCA hits the market, says John Elefteriades, M.D., chief of cardiac surgery at the Yale School of Medicine and a member of the Men’s Health advisory board. “It was an extremely preliminary experiment,” he says.
If arrhythmia sounds like one of those old guys’ diseases—like “impotence” and “compulsive email forwarding”—think again. Arrhythmia is very common in all age groups, says Elefteriades. Though most arrhythmias are considered harmless, some are very dangerous.
Here’s the main thing to look out for: If you pass out or feel very dizzy for more than a few minutes, you should see your doctor immediately, says Elefteriades. “The danger is that if that event continues you could pass out in a dangerous place such as while driving. Rarely, it could even lead to a cardiac arrest.”